Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 130, NWS Springfield, MO

April 30, 2003Vernon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 30, 2003, 11:49 PM CDT for Vernon County, Missouri. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2003, 11:49 PM CDT (04:49 UTC)
Expired
May 1, 2003, 12:45 AM CDT
In force
56 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 99 km from the middle of the area, began a volume at 04:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 9:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1639 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1639 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1716 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

445 
WUUS53 KSGF 010449
SVRSGF
MOC217-010545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1149 PM CDT WED APR 30 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VERNON COUNTY IN MISSOURI

* UNTIL 1245 AM CDT.

* AT 1146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS  
  WERE LOCATED ALONG A LINE EXTENDING FROM RICH HILL TO   
  UNIONTOWN...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   SCHELL CITY BY 1245 AM CDT.

THE TOWNS OF STOTESBURY...METZ...HORTON AND RICHARDS ARE ALSO IN THE
PATH OF THESE STORMS.

LAT...LON 3804 9463 3773 9462 3775 9408 3806 9406

$$

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:20 PM CDT, 9 hours 29 minutes earlier.

Area forecast discussion, Apr 30, 2:20 PM CDT, 9 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
220 PM CDT WED APR 30 2003

MAIN FOCUS WILL BE WITH PRECIPITATION AND SEVERE WEATHER CHANCES.

ATMOSPHERE BECOMING VERY UNSTABLE ACROSS THE CWA WITH CIN VALUES
STEADILY BEING ERODED AWAY.  17Z SOUNDING FROM SGF SHOWS MID LEVEL
TEMPERATURE DECREASES FROM THE 12Z SOUNDING ALONG WITH SURFACE
HEATING AND A RISE OF DEW POINTS INTO THE MID 60S.  THESE FACTORS
HAVE LED TO CAPE VALUES OF AROUND 5000 J/KG OFF THE 17Z SOUNDING
WITH NO NEGATIVE ENERGY.  YESTERDAY RADAR AND VISIBILE IMAGERY
SHOWED NUMEROUS OUTFLOW BOUNDARIES FROM PREVIOUS CONVECTION LYING
AROUND THE CWA.  TODAY...NO BOUNDARIES ARE VISIBLE OVER THE
AREA...WITH THE MAIN BOUNDARIES TO THE WEST ACROSS CENTRAL KANSAS
AND THE FRONT ACROSS NORTHERN MISSOURI.  CUMULUS FIELD HAS ALREADY
DEVELOPED ACROSS SOUTH CENTRAL MISSOURI WHERE THE CAP HAS ALREADY
ERODED...WHILE SOUTHEAST KANSAS AND SOUTHWEST MISSOURI REMAIN
VIRTUALLY CLOUD FREE AS OF 18Z.

WOULD ANTICIPATE WIDELY SCATTERED PULSE TYPE INSTABILITY SHOWERS AND
THUNDERSTORMS TO DEVELOP THIS AFTERNOON ACROSS THE CWA GIVEN THE
LACK OF ANY SIGNIFICANT BOUNDARIES ACROSS THE CWA.  LARGE HAIL WOULD
BE THE MAIN THREAT WITH ANY STORMS THAT DEVELOP.

STORMS SHOULD DEVELOP LATE THIS AFTERNOON ALONG THE DRY LINE FURTHER
WEST AND MOVE INTO THE WESTERN CWA THIS EVENING.  THESE STORMS WILL
BE MORE ORGANIZED WITH THE MAIN THREAT DAMAGING WIND AND LARGE
HAIL.  LOW LEVEL JET KICKS IN TONIGHT AND WOULD EXPECT ONGOING
CONVECTION TO FORM INTO AN MCS.  CORFIDI VECTORS WOULD TAKE MCS
ACROSS THE CWA OVERNIGHT.

CONVECTION TOMORROW WILL BE TRICKY.  SHOULD HAVE SOME ONGOING
CONVECTION FROM COMPLEX AT 12Z AND CONVECTIVE DEBRIS MAY HAMPER
AFTERNOON INSTABILITY.  FRONT/OUTFLOW BOUNDARIES WILL BE THE FOCUS
FOR CONVECTION TO REDEVELOP DURING THE AFTERNOON SHOULD ENOUGH
INSTABILITY BE AROUND AND CONTINUE INTO THE EVENING HOURS.  FRONT
PUSHES FAR ENOUGH SOUTH BY FRIDAY FOR A DRY FORECAST INTO SATURDAY.

FRONT SHOULD LIFT BACK NORTH AS A WARM FRONT ON SATURDAY AS NEXT
SYSTEM DEVELOPS OUT IN PLAINS.  SHOWERS AND THUNDERSTORMS WILL AGAIN
BE POSSIBLE SATURDAY NIGHT INTO SUNDAY NIGHT AS THIS SHORTWAVE MOVES
INTO THE AREA.  HAVE REMOVED MONDAY POPS FROM THE FORECAST AS AREA
LOOKS TO GET DRY SLOTTED.

.SGF...
MO...NONE.
KS...NONE.

LINDENBERG
Hazardous weather outlook, Apr 30, 9:55 PM CDT, 1 hour 54 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
955 PM CDT WED APR 30 2003

...SEVERE THUNDERSTORMS POSSIBLE TONIGHT AND THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL TO
  THE SIZE OF GOLF BALLS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.

  AREAS AFFECTED AND TIMING:

  SOUTHEAST KANSAS AND EXTREME SOUTHWEST MISSOURI WEST OF A NEOSHO
  TO WARSAW LINE THROUGH 1 AM...AND WEST OF A SPRINGFIELD TO ELDON
  LINE BY 3 AM.  THE STORMS WILL CONTINUE TO SPREAD EAST INTO SOUTH
  CENTRAL MISSOURI EARLY THURSDAY MORNING.

  DISCUSSION:

  STRONG TO SEVERE THUNDERSTORMS ACROSS EASTERN KANSAS WILL
  CONTINUE TO ORGANIZE AND SPREAD INTO SOUTHEAST KANSAS
  AND EXTREME SOUTHWEST MISSOURI THROUGH 2 AM. THE STORMS WILL
  SPREAD INTO THE REMAINDER OF SOUTHWEST MISSOURI DURING THE EARLY
  MORNING HOURS THURSDAY.

  A FEW SUPERCELLS WILL BE POSSIBLE ACROSS SOUTHEAST KANSAS AND FAR
  SOUTHWEST MISSOURI BEFORE THE STORMS EVOLVE INTO A LARGE COMPLEX.
  THIS COMPLEX OF STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS
  AND LARGE HAIL AS IT PUSHES ACROSS THE AREA.

  ADDITIONAL INFORMATION:

  A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 3 AM FOR SOUTHEAST
  KANSAS AND MUCH OF SOUTHWEST MISSOURI...OR WEST OF A LINE FROM
  ELDON TO SPRINGFIELD.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  THE POTENTIAL OF SEVERE WEATHER WILL CONTINUE THURSDAY AS THE STORM
  SYSTEM TRACKS ACROSS THE AREA.  STORMS WILL WEAKEN ACROSS THE AREA
  THURSDAY MORNING...BUT THUNDERSTORMS WILL REDEVELOP DURING THE
  AFTERNOON.

  ANOTHER UPPER LEVEL SYSTEM WILL MOVE INTO THE AREA SATURDAY NIGHT
  AND SUNDAY BRINGING THE THREAT OF MORE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT ACROSS SOUTHEAST
  KANSAS AND WESTERN MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

FOSTER

In the hours before

Special weather statement, Apr 30, 9:33 PM CDT, 2 hours 16 minutes before
KSZ073-097-101-MOZ055-056-066>069-077>081-088>094-010800-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
933 PM CDT WED APR 30 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 192...IN EFFECT UNTIL 300 AM CDT THURSDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARTON...BENTON...CAMDEN...CEDAR...DADE...DALLAS...GREENE...
HICKORY...JASPER...LACLEDE...LAWRENCE...MORGAN...NEWTON...POLK...
ST. CLAIR...VERNON...WEBSTER AND WRIGHT.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR...
CAMDENTON...FORT SCOTT...JOPLIN...LEBANON...MOUNT VERNON...NEOSHO...
NEVADA...OSAGE BEACH...PITTSBURG...SPRINGFIELD AND STOCKTON.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

FOSTER
Local storm report, Apr 30, 11:30 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1130 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1110 PM    HARDING                   KS   .88 INCH HAIL
04/30/03   BOURBON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 11:46 PM CDTSevere Thunderstorm WarningSGFSt. Clair44 min
May 1, 1:19 AM CDTFlash Flood WarningSGFVernon6 hr
May 1, 3:39 AM CDTSevere Thunderstorm WarningSGFDade51 min
May 1, 4:18 AM CDTSevere Thunderstorm WarningSGFGreene57 min
May 1, 4:28 AM CDTSevere Thunderstorm WarningSGFJasper, Newton62 min
May 1, 5:05 AM CDTSevere Thunderstorm WarningSGFLawrence40 min
May 1, 5:15 AM CDTSevere Thunderstorm WarningSGFDade45 min
May 1, 5:26 AM CDTSevere Thunderstorm WarningSGFGreene49 min
May 1, 5:40 AM CDTSevere Thunderstorm WarningSGFLawrence50 min
May 1, 5:42 AM CDTSevere Thunderstorm WarningSGFShannon48 min
May 1, 5:55 AM CDTSevere Thunderstorm WarningSGFChristian65 min
May 1, 6:10 AM CDTSevere Thunderstorm WarningSGFGreene35 min
May 1, 6:20 AM CDTSevere Thunderstorm WarningSGFStone40 min
May 1, 6:25 AM CDTSevere Thunderstorm WarningSGFWebster50 min
May 1, 6:58 AM CDTSevere Thunderstorm WarningSGFWright62 min
May 1, 7:02 AM CDTSevere Thunderstorm WarningSGFDouglas43 min
May 1, 7:37 AM CDTSevere Thunderstorm WarningSGFTexas53 min
May 1, 7:51 AM CDTSevere Thunderstorm WarningSGFHowell39 min
May 1, 8:26 AM CDTSevere Thunderstorm WarningSGFHowell, Ozark49 min
May 1, 8:41 AM CDTSevere Thunderstorm WarningSGFOregon64 min
May 1, 8:50 AM CDTSevere Thunderstorm WarningSGFShannon40 min
May 1, 6:02 PM CDTSevere Thunderstorm WarningSGFMcDonald58 min
May 1, 6:25 PM CDTSevere Thunderstorm WarningSGFBarry65 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.